Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 8, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 21, 1997, 3:05 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1997, 3:05 PM MDT (21:05 UTC)
- Expired
- May 21, 1997, 3:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
Counties Bannock County, ID, Bingham County, ID
The radar
The Pocatello radar (KSFX), 35 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 212112 RRA SVRPIH IDC005-011-212145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 305 PM MDT WED MAY 21 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...NORTHERN BANNOCK COUNTY...SOUTHCENTRAL BINGHAM COUNTY A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTHERN BANNOCK COUNTY. ANOTHER RAPIDLY DEVELOPING STORM IS CURRENTLY MOVING INTO THE NORTHWEST PORTION OF BANNOCK COUNTY IMMEDIATELY WEST OF CHUBBUCK AND POCATELLO. THIS STORM IS MOVING NORTHEAST AT 15 MPH AND WILL AFFECT CHUBBUCK...THE NORTH END OF POCATELLO AND FORT HALL AREA THROUGH 345 PM. EXPECT DIME-SIZE HAIL...GUSTY WINDS 45 TO 55 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:35 PM MDT, 30 minutes earlier.
Area forecast discussion, May 21, 2:35 PM MDT, 30 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 235 PM MDT WED MAY 21 1997 KSFX 88D AT 20Z SHOWS ISOLATED SEVERE TSRA WITH SOME HAIL BLOSSOMING ACROSS PORTIONS OF EAST ID MAINLY FIRING ALONG VALLEY PERIMETER. LEFT-OVER STATIONARY FRONT OVER SOUTH ID ALSO ACTING AS FOCUSING MECHANISM. 12Z ETA/AVN RUNS KEEP PATTERN OF RETROGRADING CLOSED H5 LOW NEAR VANCOUVER ISLE WITH CONTINUED CHANCES FOR DIURNAL CONVECTION INTO EAST ID. LOW LEVEL THETA-E RIDGE AND MOISTURE AXIS PUSHES EAST OF EAST ID BUT SOME PVA WILL ROTATE NE INTO AREA FOR THU IN INVERTED-V ENVIRONMENT. CAPES STILL HIGH THROUGH NEXT 48 HOURS SO COULD SEE MORE PULSE TYPE STORMS AGAIN ON THU/FRI. MODELS INDICATE FRONTAL BOUNDARY WITH DEEPER RH/PVA WILL CROSS AREA ON SAT WITH CHANCES FOR CONVECTION AGAIN. UPPER PATTERN OFFSHORE RETROGRADES TO 160W THEN UPPER TROF OPENS UP AND PASSES NORTH OF PIH CWA BY SUN. COOLER TEMPS/SHOWERY WEATHER WITH TEZMPS IN MID 60S ON SUN FOR VALLEY LOOK REASONABLE. CONTINUED LIGHT WINDS...WITH GUSTY VCNTY OF TS DURING DAY. TA IDA BB 043/073 044/074 043 042212 PIH BB 044/076 046/076 045 042212
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 21, 2:03 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 27 min |
| May 21, 2:15 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 30 min |
| May 21, 2:23 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 37 min |
| May 21, 2:46 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Caribou | 29 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.